Three men died of fentanyl-involved overdoses Thursday in the same vicinity of south Renton, prompting health officials to issue an alert about the drug, which is often added to other drugs, amid an ongoing epidemic.

The overdoses of the men — ages 24, 27 and 43 — were reported Thursday morning near the Kent-Renton boundary, according to Public Health – Seattle & King County.

Investigations were continuing over the weekend. So far, no connections had been made among the three, other than the time and place of their deaths, said Public Health spokesman James Apa. Specific details were not made available and police in the two cities south of Seattle had no information about the deaths Saturday.

Health officials repeated warnings to avoid pills obtained online or on the street.

“This continues an alarming trend across the county of increases in fentanyl-involved overdose deaths from counterfeit pills,” Public Health said in the alert. “Locally, illicit fentanyl has most commonly been found in counterfeit Percocet and oxycodone pills. Fentanyl could potentially be present in any illicit drug, in any form.”

Fentanyl, a powerful synthetic opioid that depresses the central nervous system and can slow or stop breathing, is difficult to detect and even in minuscule doses, can kill. Deaths involving the drug began to climb in 2015, according to data from the King County medical examiner.

Advertising

The school year began with a spate of overdose deaths among local high school students, many of whom thought they were taking oxycodone or OxyContin pills. Fentanyl can also be found in white powders or cut into other drugs.

During the last three months of 2019, 31 overdose deaths in King County involved fentanyl; toxicology results are pending in another 26 cases. The drug was involved in more overdose deaths during the year than prescription opioids or cocaine, but fewer than methamphetamine or heroin.

This year, 10 people have died from fentanyl-related overdoses, with another 19 cases awaiting toxicology results, according to an overdose dashboard maintained by the medical examiner and updated Friday.

At least one of the men who died Thursday had fentanyl and diazepine in his system, the medical examiner said. The latter is a class of drug typically prescribed for alcohol withdrawal, anxiety, panic disorder and seizures.

Public Health advises people not to take pills unless they’ve been prescribed. Fentanyl-laced pills can have varying amounts of the drug even in the same batch.

Naloxone, also known by its brand name Narcan, can help someone overdosing on opioids. The city of Seattle last month announced a program to distribute 700 naloxone nasal-spray kits at training sessions it is holding beginning this spring.

Health officials urged anyone suspecting an overdose to immediately call 911. Good Samaritan laws protect both the person overdosing and reporting the overdose from drug-possession charges.

Resources for people trying to stop using drugs are available at the Washington Recovery Help Line, www.warecoveryhelpline.org, or 1-866-789-1511.